Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 250, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Dec 9, 2004, 6:17 AM EST for Dawson County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 6:17 AM EST (11:17 UTC)
- Expired
- Dec 9, 2004, 6:45 AM EST
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Dawson County, GA
The radar
The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 091117 SVRFFC GAC085-091145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 617 AM EST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAWSON COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 645 AM EST * AT 610 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS TO 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF DOUGHERTY...AND MOVING NORTHEAST AT 65 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKEE. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3434 8427 3433 8405 3441 8398 3450 8422 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 5:30 AM EST, 47 minutes earlier.
Area forecast discussion, Dec 9, 5:30 AM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EST THU DEC 9 2004 .SHORT TERM... FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA. CURRENT RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM NORTHWEST GEORGIA BACK INTO MISSISSIPPI. SHOWERS WILL CONTINUE TO MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON. GFS INITIALIZED DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY RAIN...THUNDER CHANCES. WILL CONTINUE FLOOD WATCH NORTH OF A CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF 1 TO 2 INCHES OF RAIN ACROSS AREA. NEXT CHALLENGE IS TIMING/EXTEND OF THUNDER ACROSS CENTRAL GEORGIA. GFS INDICATING SQUALL LINE MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE THIS MORNING. LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO VALLEY BY FRIDAY AFTERNOON. DEEP NORTHWEST FLOW BEHIND THE FRONT WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY. MODELS CONTINUE TO INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING. .LONG TERM... COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE CAROLINAS. WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING STRATO CU DEVELOPMENT. NO OTHER CHANGES PLANNED FOR LONG TERM. && .AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE UNRESTRICTED. WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE TODAY. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 65 51 56 38 / 99 40 20 00 ATHENS 63 52 60 40 / 99 40 20 00 GAINESVILLE 62 50 56 37 / 99 40 20 10 ROME 64 49 55 38 / 99 20 20 00 COLUMBUS 74 55 61 40 / 99 40 20 00 MACON 76 57 62 39 / 99 70 20 00 && .FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY. && 12
In the hours before
Special weather statement, Dec 9, 5:59 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 559 AM EST THU DEC 9 2004 GAZ021-032-033-091145- 559 AM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST... AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL. NOEL
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:06 AM EST | Severe Thunderstorm Warning | FFC | Cherokee, Forsyth, Fulton | 24 min |
| Dec 9, 9:44 AM EST | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Dade, Walker | 46 min |
| Dec 9, 9:47 AM EST | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Dade, Walker | 43 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.